Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 96, NWS Bismarck, ND

July 10, 20114 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 10, 2011, 9:20 AM MDT for 4 counties in North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2011, 9:20 AM MDT (15:20 UTC)
Expired
Jul 10, 2011, 10:15 AM MDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, ND, Hettinger County, ND, Morton County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 88 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-388 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

276 
WUUS53 KBIS 101520
SVRBIS
NDC037-041-059-089-101615-
/O.NEW.KBIS.SV.W.0096.110710T1520Z-110710T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
920 AM MDT SUN JUL 10 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHEASTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA...
  WEST CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHEASTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 1015 AM MDT/1115 AM CDT/

* AT 916 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES NORTH OF MOTT...OR 35 MILES SOUTHEAST OF DICKINSON...AND
  MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HEART BUTTE DAM AND GLEN ULLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4690 10166 4655 10151 4642 10229 4660 10241
TIME...MOT...LOC 1520Z 246DEG 25KT 4654 10222
WIND...HAIL 60MPH 1.00IN

$$

HEINERT
2 follow-up statements
018 
WWUS53 KBIS 101536
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1036 AM CDT SUN JUL 10 2011

NDC037-041-059-089-101615-
/O.CON.KBIS.SV.W.0096.000000T0000Z-110710T1615Z/
GRANT ND-HETTINGER ND-STARK ND-MORTON ND-
936 AM MDT SUN JUL 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
MORTON...SOUTHEASTERN STARK...NORTHEASTERN HETTINGER AND NORTHWESTERN
GRANT COUNTIES UNTIL 1015 AM MDT/1115 AM CDT/...

AT 926 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO PING PONG BALL 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 13 MILES NORTH OF BURT...OR 37 MILES SOUTHEAST OF 
DICKINSON...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  HEART BUTTE DAM AND GLEN ULLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4690 10166 4655 10151 4643 10227 4661 10238
TIME...MOT...LOC 1536Z 246DEG 25KT 4658 10207
WIND...HAIL 60MPH 1.00IN

$$

HEINERT
018 
WWUS53 KBIS 101602
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1102 AM CDT SUN JUL 10 2011

NDC041-101612-
/O.CAN.KBIS.SV.W.0096.000000T0000Z-110710T1615Z/
HETTINGER ND-
1002 AM MDT SUN JUL 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HETTINGER COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4663 10205 4663 10231 4664 10232 4690 10166
      4655 10151 4647 10204
TIME...MOT...LOC 1602Z 246DEG 25KT 4665 10183

$$

NDC037-059-089-101615-
/O.CON.KBIS.SV.W.0096.000000T0000Z-110710T1615Z/
GRANT ND-STARK ND-MORTON ND-
1002 AM MDT SUN JUL 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
MORTON...SOUTHEASTERN STARK AND NORTHWESTERN GRANT COUNTIES UNTIL
1015 AM MDT/1115 AM CDT/...

AT 1001 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
HEART BUTTE DAM...OR 48 MILES EAST OF DICKINSON...MOVING NORTHEAST AT
30 MPH.

LOCATIONS IMPACTED INCLUDE...
  GLEN ULLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IF ON OR NEAR A LAKE OR RIVER...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. IN ADDITION...THUNDERSTORMS CAN PRODUCE
LARGE CAPSIZING WAVES...EVEN ON SMALL BODIES OF WATER. MOVE INTO DOCK
AND SEEK SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM.

&&

LAT...LON 4663 10205 4663 10231 4664 10232 4690 10166
      4655 10151 4647 10204
TIME...MOT...LOC 1602Z 246DEG 25KT 4665 10183
WIND...HAIL 60MPH 1.00IN

$$

HEINERT/AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 8:45 AM MDT, 35 minutes earlier.

Area forecast discussion, Jul 10, 8:45 AM MDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
945 AM CDT SUN JUL 10 2011

.UPDATE...ADJUSTED HOURLY TEMPERATURE/DEWPOINT/WIND GRIDS TO
ACCOUNT FOR CURRENT OBS/TRENDS.

&&

.DISCUSSION...ELEVATED CONVECTION HAS BEGUN OVER SOUTHWESTERN AND
SOUTH CENTRAL NORTH DAKOTA IN THE RRQ OF A 105-KNOT JET STREAK THIS
MORNING. THE 12Z KBIS SOUNDING SHOWS A DEEP DRY LAYER BELOW 650MB.
HOWEVER...THE BOUNDARY LAYER IS EXPECTED TO MOISTEN THROUGH THE DAY AS
BOUNDARY LAYER MOISTURE ADVECTS INTO SOUTH CENTRAL AND
SOUTHEASTERN NORTH DAKOTA THROUGH THE AFTERNOON (THE 12Z KABR
SOUNDING SHOWS A MOIST LAYER FROM THE SFC-800MB). THE ELEVATED
CONVECTION WILL LIKELY BECOME ROOTED IN THE MIXED LAYER BY THE
AFTERNOON WITH STRONG TO SEVERE THUNDERSTORMS EXPECTED TO DEVELOP
SOUTH OF I-94 AND EAST OF THE MISSOURI RIVER. THE CURRENT FORECAST
REFLECTS THIS THREAT SO WILL NOT MODIFY THE POP/WX GROUPS FOR THIS
UPDATE.

&&

.AVIATION...WITH CONVECTIVE ALTO CUMULUS ALREADY FORMING
SOUTHWEST OF KBIS AND MOVING EAST AND NORTH EAST...ADDED CB AND
VCTS RESPECTIVELY TO KBIS AND KJMS AERODROME FORECAST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...SHORT TERM
HW...AVIATION
Hazardous weather outlook, Jul 10, 3:55 AM MDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
455 AM CDT SUN JUL 10 2011

NDZ001-002-009-010-017-018-031>033-040-041-043-044-111000-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
455 AM CDT SUN JUL 10 2011 /355 AM MDT SUN JUL 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF WESTERN NORTH
DAKOTA MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ019>023-025-034>037-042-045>048-050-051-111000-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
455 AM CDT SUN JUL 10 2011 /355 AM MDT SUN JUL 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTH CENTRAL AND
SOUTHEASTERN NORTH DAKOTA TODAY. SOME OF THESE STORMS MAY BECOME
STRONG TO SEVERE SOUTH OF I-94 AND EAST OF THE MISSOURI RIVER BY
THIS AFTERNOON AND INTO THE EVENING HOURS. THE PRIMARY THREATS
SHOULD BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003>005-011>013-111000-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-
455 AM CDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Special weather statement, Jul 10, 9:10 AM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1010 AM CDT SUN JUL 10 2011

NDZ033-034-041-042-101615-
GRANT-HETTINGER-MORTON-STARK-
910 AM MDT SUN JUL 10 2011

...SPECIAL WEATHER STATEMENT...

AT 906 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM OVER NORTH CENTRAL HETTINGER COUNTY...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  HEART BUTTE DAM...    GLEN ULLIN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:58 AM MDTSevere Thunderstorm WarningBISStark62 min
Jul 10, 10:09 AM MDTSevere Thunderstorm WarningBISGrant, Morton66 min
Jul 10, 10:16 AM MDTSevere Thunderstorm WarningBISGrant, Morton59 min
Jul 10, 10:52 AM MDTSevere Thunderstorm WarningBISMercer, Morton, Oliver, Stark26 min
Jul 10, 11:04 AM MDTSevere Thunderstorm WarningBISBurleigh, Morton37 min
Jul 10, 11:09 AM MDTAreal Flood AdvisoryBISGrant, Morton6 hr
Jul 10, 11:16 AM MDTSevere Thunderstorm WarningBISMorton47 min
Jul 10, 11:33 AM MDTSevere Thunderstorm WarningBISGrant15 min
Jul 10, 11:39 AM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver31 min
Jul 10, 12:01 PM MDTSevere Thunderstorm WarningBISGrant, Morton29 min
Jul 10, 12:20 PM MDTSevere Thunderstorm WarningBISGrant, Sioux55 min
Jul 10, 12:30 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton60 min
Jul 10, 12:50 PM MDTAreal Flood AdvisoryBISBurleigh, Morton4 hr
Jul 10, 1:12 PM MDTSevere Thunderstorm WarningBISEmmons, Sioux63 min
Jul 10, 1:22 PM MDTTornado WarningBISEmmons, Sioux23 min
Jul 10, 1:23 PM MDTAreal Flood AdvisoryBISGrant, Sioux4 hr
Jul 10, 1:27 PM MDTTornado WarningBISEmmons, Logan33 min
Jul 10, 1:30 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan30 min
Jul 10, 1:51 PM MDTAreal Flood AdvisoryBISBurleigh, Emmons, Kidder, Logan, McIntosh, Stutsman3 hr
Jul 10, 1:51 PM MDTSevere Thunderstorm WarningBISLogan, McIntosh54 min
Jul 10, 1:57 PM MDTTornado WarningBISLogan, McIntosh33 min
Jul 10, 2:26 PM MDTTornado WarningBISDickey, LaMoure, Logan, McIntosh34 min
Jul 10, 2:35 PM MDTSevere Thunderstorm WarningBISDickey, McIntosh55 min
Jul 10, 2:38 PM MDTTornado WarningBISMcIntosh37 min
Jul 10, 2:58 PM MDTTornado WarningBISDickey, LaMoure, McIntosh32 min
Jul 10, 3:08 PM MDTAreal Flood AdvisoryBISDickey, LaMoure6 hr
Jul 10, 3:10 PM MDTTornado WarningBISDickey, LaMoure35 min
Jul 10, 3:29 PM MDTSevere Thunderstorm WarningBISDickey, LaMoure51 min
Jul 10, 3:30 PM MDTTornado WarningBISDickey30 min
Jul 10, 3:36 PM MDTTornado WarningBISDickey24 min
Jul 10, 4:52 PM MDTAreal Flood WarningBISGrant, Morton24 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.